Alert archive / New York / Small Craft Advisories in 2018
Small Craft Advisory 59, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Jun 18, 2018, 2:39 PM EDT. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jun 18, 2018, 2:39 PM EDT (18:39 UTC)
- Expired
- Jun 18, 2018, 6:08 PM EDT
- In force
- 3 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
714 WHUS71 KBUF 181839 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 239 PM EDT Mon Jun 18 2018 LEZ040-041-190000- /O.NEW.KBUF.SC.Y.0059.180618T1839Z-180619T0000Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 239 PM EDT Mon Jun 18 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... The National Weather Service in Buffalo has issued a Small Craft Advisory, which is in effect until 8 PM EDT this evening. * WINDS...Southwest 15 to 20 knots. * WAVES...3 to 5 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 18 to 33 knots and/or waves averaging 4 feet or more are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels...should avoid navigating in these conditions. && $$
1 follow-up statement
323 WHUS71 KBUF 182208 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 608 PM EDT Mon Jun 18 2018 LEZ040-041-182315- /O.CAN.KBUF.SC.Y.0059.000000T0000Z-180619T0000Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 608 PM EDT Mon Jun 18 2018 ...SMALL CRAFT ADVISORY IS CANCELLED... The National Weather Service in Buffalo has cancelled the Small Craft Advisory. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Jun 18, 10:15 AM EDT, 4 hours 24 minutes earlier.
Area forecast discussion, Jun 18, 10:15 AM EDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1015 AM EDT Mon Jun 18 2018
.SYNOPSIS...
Mid summer warmth will continue across our region today...but
with a significant ramping up in humidity. The sultry airmass will
serve as a perfect breeding ground for afternoon thunderstorms...
with the storms becoming widespread late in the day and during the
first half of tonight when a cold front will push south across the
region. Many of these storms will contain torrential rains and could
also include localized gusty winds. Somewhat cooler and notably less
humid conditions will follow in the wake of the front for mid week.
&&
.NEAR TERM /THROUGH TONIGHT/...
...Oppressive heat today will give way to strong storms with heavy
rain...
As of 9AM...a lot of clearing has occurred this morning across
Western and Central NY. Temperatures started in the upper
70s/low 80s around sunrise and are already in the the mid to
upper 80s along the southern shore of Lake Ontario and interior
Finger Lakes. Instability will increase through the morning and
afternoon with mostly sunny conditions and dewpoints in the 70s.
The 12z KBUF raob shows PWATS of 1.60 inches with a FZL of
15.5k, both suggesting a very moist environment, capable of
torrential downpours in thunderstorms today.
A cu-field has developed across the Southern Tier this morning
and will likely intensify to showers and thunderstorms by early
afternoon. A more organized area of convection is occurring
east of Lake Huron and will move southeastward into the eastern
Great Lakes this afternoon. Due to the unstable airmass, any
additional low-level boundaries may kick off thunderstorm
development today which will be hard to pin-point at this time.
See below for more details.
A dominant sub tropical ridge centered over the Ohio Valley will
keep the heat turned up on our region today...but unlike previous
days...it will also be uncomfortably humid. Dew points will climb to
within a degree or two of 70...and when that is combined with an air
temperature in the upper 80s to lower 90s...it will produce
alarmingly high apparent temperatures. It will feel more like the
upper 90s to near 100 in many of the valleys and across the lake
plains...so a heat advisory will remain in effect.
The next issue of concern will be the very real threat for strong
convection this afternoon into the first half of tonight. While
there will be a minimal risk for severe storms...any problems will
more likely come from the torrential downpours that will
undoubtably be produced within our tropical-like airmass. Not only
will dew point temperatures average in the lower 70s...but the
entire column through the tropopause will become nearly saturated.
This will result in PWAT values of 2.25 to 2.5"...which is nearly
unheard of for our region...even during the heart of summer.
Before getting into the microphysics of the airmass and the
resulting implications to rainfall...lets take a look at the forcing
mechanisms.
A pre-frontal trough is expected to settle south across the region
during the midday and early afternoon. This feature will encounter
instability to the tune of 1500-2000 j/kg...although lapse rates
from NAM BUFKIT profiles are only advertised to average about 7 deg
C/km through H6. This should mitigate a significant hail threat...
although downburst winds and very heavy rain could still be an
issue. The moisture rich profile and greater instability will also
favor a greater amount of lightning...including a higher percentage
of positive strikes. Unlike the storms later in the day...this
particular convection is forecast to be scattered in nature (not
widespread). Also...a significant lake breeze should shield much of
the IAG Frontier from this initial thunderstorm threat.
The main feature to watch though will be a strong shortwave
that will sweep across northern parts of Quebec. This will drive a
fairly strong cold front southwards into our region late this
afternoon and early tonight. While there will be a robust H25 jet
over eastern Canada...it will be in the wrong position to add any
lift to an already unstable airmass. The real lifting will come from
H925-75 frontogentic forcing and low level convergence within 50
miles of so of the frontal boundary. The cold front will cross Lake
Ontario and the North Country late this afternoon where it will
encounter SBCAPE values of up to 1500 j/kg over Jefferson and Lewis
Counties. Instability of this magnitude along with 0-6km bulk shear
of 30-40 kts could support some storms that could generate rain
loaded damaging wind gusts...but again the larger threat will come
from tropical downpours. More on this in a moment.
As the front pushes south of Lake Ontario after 00z...diurnally
supported instability will weaken to 1000 j/kg or less. This is
important to note as there is a direct correlation between updraft
strength and overall instability. While localized rain loaded
downdrafts with strong wind gusts will still be possible...the focus
will shift even more to localized heavy rains as warm rain processes
should become more likely.
In terms of the aforementioned microphysics...warm rain processes
are favored with the convection associated with the actual cold
front. While it is important to realize that the freezing level will
be in the vcnty of 15k ft for purposes of a deep 'warm cloud
'depth'...it is probably more useful to know that the -10c level
will be found in excess of 20k ft! This is the level where mixed
phase pcpn will begin in the cloud...and given lowering CAPE values
of 1000 j/kg or less by evening...the inference would be for weaker
updrafts. This would favor very efficient rain production via
collision and coalescence...which is typically not the case when
various sized...mixed phase hydrometeors are involved.
Theoretically...this should minimize the amount of lightning as well.
This whole scenario will hinge on whether the instability can wane
fast enough with the setting sun to limit updraft strength.
One last thing to note with the tropical downpour threat will be the
potential for training and/or back building along the front. BUFKIT
profiles suggest that while MBE vectors will initially favor back
building storms with the convection over the North Country...the
forward speed of the actual front will limit this threat over time.
Furthermore...stronger winds aloft (40kt LLJ) will aid in keeping the
forward propagation at less threatening speeds (>30 kts). This
should work against a high flash flood threat...but given the
incredibly moist airmass and potential for warm rain processes... an
elevated threat will still exist. Basin average rainfall amounts are
forecast to range from a half to three quarters of an inch from
later this afternoon through tonight...but there will certainly be
the risk for localized amounts of up to two inches. As we have done
in recent days...the risk for problematic rains will be included in
the HWO product.
Guidance continues to show a faster southward push by the front than
previous days. In fact...the strongest convection is now expected to
move south of the Pennsylvania border by midnight or so while skies
will gradually clear from the north during the overnight hours. Mins
tonight will be in the low to mid 60s over the western counties with
50s found east of Lake Ontario.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY/...
Tuesday, behind the cold frontal passage a cooler air mass will
continue to advect south into the lower lakes with H850T expected to
fall to +10C to +13C under northerly flow across the region. What a
welcome relief this will be after a few days of > +18C over the
Great Lakes. Additionally, dewpoint will fall back into the 50's
with a drier and less humid air mass pushing into the area. This
will make for a fantastic day across the region after some limited
fog dissipates across portions of the CWA. With H850T in the +10C to
+13C range look for highs mainly in the 70's for both Western and
North Central NY. With northerly flow there will also be some "fair
weather" cumulus that will develop well south and east of the lakes
across the higher terrain. Otherwise, with surface high pressure
over the Upper Great Lakes building east and southeast into the
region look for a spectacular day behind the front with plenty of
sunshine.
Tuesday night, any left over diurnally driven cu will quickly
dissipate just before sunset. Overnight, a good portion of the CWA
will maintain mainly clear skies and continued fair weather.
Although, there will be some uptick in mid/high level cloud cover
across the Southern Tier where debris cloudiness from a weak wave
tracking east along the semi stationary front stretched across Ohio
into the Mid Atlantic. Otherwise, look for mainly dry conditions to
prevail for most locations. Unlike the previous night, low humidity
levels will allow for AC units to remain off so open up the windows
and enjoy this weather with lows in the 50's by sunrise Wednesday.
Wednesday and wednesday night, a few showers will be possible near
PA/NY boarder as the weak wave mentioned above pass by to our south.
Meanwhile, a shortwave and its surface low over the far reaches of
Quebec will send a "backdoor" cold front south across the eastern
Great Lakes with little fan fair. Working with limited moisture and
the support well displace to our northeast over Canada its likely it
will pass by dry and only introduce some cloud cover. Although,
across the North Country still can't rule out a stray shower across
the St. Lawrence Valley where there remains slight chance POPs. One
thing this front will provide is a reinforcing shot of cooler air(
H850T forecasted to drop to +7C to +9C). Otherwise, surface high
pressure over Ontario Canada will then quickly build south and east
behind the front into the Great Lakes providing fair and dry weather
through Thursday.
As for temperatures, daytime highs should average near to slightly
above normal for Wednesday with U70's to L80's then trend downward
for Thursday with 70's areawide. Wednesday night, excellent sleeping
weather will ensue with low humidity and temperatures in the 50's to
near 60F by sunrise Thursday.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
Surface high pressure that provided our fine early summer weather
will transition off the Atlantic coast Friday. Return southwesterly
flow will bring an uptick in humidity levels but will still provide
the eastern Great Lakes with one more day of dry and fair weather
with temperatures in the U70's to L80's. Tropical moisture and low
pressure over the nation's midsection will draw up moisture into the
eastern Great Lakes over the weekend. This will lead to increasing
chance for showers and thunderstorms with a warm front crossing the
region Saturday and then with the aforementioned low as it crosses
the region Sunday.
Temperatures wise look for highs to peak in the U70's and L80's
Friday through Sunday. Low's will range from U50's to L60's during
this period.
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
While fair weather and VFR flight rules will be in place to start
today...there will be an increasing chance for strong thunderstorms
as we work through the afternoon. In fact...widespread thunderstorms
with heavy rain is anticipated late this afternoon into the first
half of tonight as a cold front will push south from Ontario and
Quebec. Conditons will deteriorate to at least MVFR levels within
these storms...but the direct impacts should only last for up to
three hours for any one site. The highest chance for IFR conditions
will be across the Southern Tier and Finger Lakes regions early
tonight due to very low cigs with...and in the wake of the storms.
As the showers and thunderstorms push south of the region after
06z...MVFR cigs will improve to VFR in most areas. The exception
will be across the Southern Tier where IFR cigs may linger til
daybreak Tuesday morning.
Outlook...
Tuesday through Friday...VFR.
&&
.MARINE...
...Widespread thunderstorm activity expected later today...
Southwest winds across the Lower Great Lakes will freshen ahead of
a cold front today...and this result in waves that will approach
small craft criteria on parts of Lake Erie. Otherwise...the somewhat
stronger winds and higher waves will make for choppier conditions
for recreational boaters. The larger concern today though will be
the increased threat for thunderstorms.
A cold front pushing south from Canada will steadily increase the
risk for storms...particularly later this afternoon and evening when
the front will cross the region. These storms will generate tropical
downpours and could include wind gusts to 40 knots. Thus there is
fairly high confidence that special marine warnings will be needed
at some point later today and or early tonight.
In the wake of the cold front...winds will veer to the north and
northeast during the course of tonight. While wind speeds and
wave heights will be below small craft advisory criteria...the
relatively fast directional change could produce a short period of
choppy to rough conditions...generally between 03-6z.
Surface high pressure over the northern plains and Upper Great Lakes
will arch to the southeast across the Lower Great Lakes on Tuesday.
This fair weather feature will generally remain in place through at
least Wednesday night...so we can fully anticipate another stretch
of relatively light winds and negligible waves.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Heat Advisory until 8 PM EDT this evening for NYZ001>006-010-
011-013-014.
MARINE...None.
&&
SYNOPSIS...RSH
NEAR TERM...HSK/RSH
SHORT TERM...AR
LONG TERM...AR
AVIATION...RSH
MARINE...RSHHazardous weather outlook, Jun 18, 1:36 PM EDT, 1 hour 3 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 136 PM EDT Mon Jun 18 2018 NYZ001>006-010-011-013-014-191745- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie- Genesee-Livingston-Ontario- 136 PM EDT Mon Jun 18 2018 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 186 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ019>021-191745- Chautauqua-Cattaraugus-Allegany- 136 PM EDT Mon Jun 18 2018 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms this afternoon and evening will likely include torrential downpours with a heightened risk for flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-085-191745- Wyoming-Southern Erie- 136 PM EDT Mon Jun 18 2018 ...SEVERE THUNDERSTORM WATCH 186 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Showers and thunderstorms this afternoon and evening will likely include torrential downpours with a heightened risk for flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-191745- Jefferson-Lewis- 136 PM EDT Mon Jun 18 2018 ...SEVERE THUNDERSTORM WATCH 186 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Showers and thunderstorms this afternoon and evening will likely include torrential downpours with a heightened risk for flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-041-LOZ042-043-062-063-191745- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- 136 PM EDT Mon Jun 18 2018 ...SEVERE THUNDERSTORM WATCH 186 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-191745- Lake Erie nearshore waters from Ripley to Dunkirk- 136 PM EDT Mon Jun 18 2018 This Hazardous Weather Outlook is for portions of Lake Erie. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms this afternoon and evening may contain strong to damaging winds and locally higher waves. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-191745- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 136 PM EDT Mon Jun 18 2018 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms this afternoon and evening may contain strong to damaging winds and locally higher waves. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ044-045-064-065-191745- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River-Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 136 PM EDT Mon Jun 18 2018 ...SEVERE THUNDERSTORM WATCH 186 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Jun 18, 2:10 PM EDT, 29 minutes before
Special Weather Statement National Weather Service Buffalo NY 210 PM EDT MON JUN 18 2018 NYZ006>008-181845- Jefferson-Oswego-Lewis- 210 PM EDT MON JUN 18 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL JEFFERSON...WEST CENTRAL LEWIS AND NORTHEASTERN OSWEGO COUNTIES... At 209 PM EDT, a strong thunderstorm was located near Barnes Corners, or 16 miles south of Watertown, moving east at 50 mph. Wind gusts up to 50 mph are possible with this storm. Also expect very heavy rainfall with this storm. Locations impacted include... Lowville, Barnes Corners, Whetstone Gulf State Park, New Bremen, Watson, Martinsburg, Lyons Falls, Castorland, Turin and Bellwood. LAT...LON 4365 7586 4384 7587 4393 7542 4362 7534 TIME...MOT...LOC 1809Z 265DEG 41KT 4375 7581 Apffel
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 12:59 PM EDT | Special Marine Warning | BUF | 61 min | |
| Jun 18, 1:19 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Niagara | 41 min |
| Jun 18, 1:20 PM EDT | Special Marine Warning | BUF | 40 min | |
| Jun 18, 1:35 PM EDT | Special Marine Warning | BUF | 55 min | |
| Jun 18, 2:10 PM EDT | Special Weather Statement | BUF | Lewis | 35 min |
| Jun 18, 2:14 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis, Oswego | 46 min |
| Jun 18, 2:16 PM EDT | Special Marine Warning | BUF | 59 min | |
| Jun 18, 2:32 PM EDT | Special Marine Warning | BUF | 18 min | |
| Jun 18, 2:40 PM EDT | Special Weather Statement | BUF | Erie | 35 min |
| Jun 18, 3:56 PM EDT | Special Marine Warning | BUF | 94 min | |
| Jun 18, 6:00 PM EDT | Special Weather Statement | BUF | Livingston, Wyoming | 60 min |
| Jun 18, 6:24 PM EDT | Special Marine Warning | BUF | 66 min | |
| Jun 18, 6:33 PM EDT | Special Weather Statement | BUF | Erie, Wyoming | 57 min |
| Jun 18, 6:39 PM EDT | Severe Thunderstorm Warning | BUF | Chautauqua | 66 min |
| Jun 18, 6:45 PM EDT | Special Marine Warning | BUF | 45 min | |
| Jun 18, 7:27 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus, Chautauqua | 63 min |
Nearby
Small Craft Advisories in New York, 2018Every small craft advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.